Michigan, 2012

Hail and Damaging Wind in Michigan, May 27, 2012

May 27, 2012 · NWS APX · 3 events in 3 counties and zones

An isolated severe thunderstorm produced wind damage in Arenac County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
$27,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

An isolated severe thunderstorm produced wind damage in Arenac County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 27, 8:53 AM EST, 3 hours 22 minutes earlier.

Area forecast discussion, May 27, 8:53 AM EST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
953 AM EDT SUN MAY 27 2012

.SYNOPSIS...
ISSUED AT 450 AM EDT SUN MAY 27 2012

A STORM SYSTEM OVER THE ROCKIES...WILL MOVE INTO THE NORTHERN PLAINS
TODAY...THEN LIFT NORTHEAST INTO ONTARIO BY TUESDAY. THIS PATTERN
WILL GENERATE HOT AND MUGGY CONDITIONS...ALONG WITH SOME SHOWERS AND
THUNDERSTORMS...OVER THE STATE THROUGH MONDAY EVENING.

A COLD FRONT ASSOCIATED WITH THIS SYSTEM WILL THEN SWEEP ACROSS THE
GREAT LAKES MONDAY NIGHT...RESULTING IN MUCH COOLER AIR TO FILTER
INTO NORTHERN MICHIGAN FOR THE MIDDLE AND END OF THE WORK WEEK.

&&

.UPDATE...
ISSUED AT 952 AM EDT SUN MAY 27 2012

CONVECTIVE TRENDS REMAIN PRIORITY ONE THIS MORNING. EARLIER
MCS STILL CHUGGING ALONG OVER NORTHERN MICHIGAN...WITH THE MOST
CONVECTIVELY ACTIVE PART TRENDING SOUTH TOWARDS THE TRI-CITIES AND
SAGINAW BAY. ADDITIONAL CONVECTION FIRING OVER NORTHEAST WISCONSIN
AND NORTHERN LAKE MICHIGAN WHERE LOW/MID LEVEL INSTABILITY GRADIENT
AND NOSE OF STEADILY VEERING LOW LEVEL JET ARE BEST JUXTAPOSED. WILL
NEED TO ADJUST THE FORECAST BASED OFF THIS NEW DEVELOPMENT...
TRENDING THE EXIT OF SHOWERS/STORMS SEVERAL HOURS SLOWER OVER
NORTHERN LOWER. OTHERWISE...GIST OF INHERITED FORECAST ESSENTIALLY
REMAINS UNCHANGED...WITH AN ANTICIPATED NORTHWARD...AND DECAYING...
TREND TO AFTERNOON CONVECTION AS LOW LEVEL JET MIXES OUT AND WEAKENS.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 450 AM EDT SUN MAY 27 2012

CLOSED UPPER TROUGH OVER IDAHO WITH STRONGER AND DEEP SOUTHERLY
FLOW INTO THE HEART OF THE COUNTRY THIS MORNING...WHILE A RIDGE IS
POSITIONED OVER THE WESTERN GREAT LAKES. STRONG SHORTWAVE ENERGY
EJECTING FROM THE IDAHO TROUGH HAS HELPED PRODUCE LOW PRESSURE IN
THE DAKOTAS. STRONG SOUTHERLY WINDS WERE TRANSPORTING DEEPER
MOISTURE AND WARMTH OVER A WARM FRONT AND INTO THE UPPER MIDWEST
WHERE A LONG SWATH OF SHOWERS AND STORMS LINED UP FROM NORTH
DAKOTAS THROUGH MN...WI. THE CORE OF THE LLJ WAS DIRECTED WELL
OUT TO OUR WEST...BUT LOW LEVEL WINDS DID VEER OVER TOWARD US AS
THE NIGHT WORE ON. AREA VAD WINDS SHOWING THAT OUR WEAKER
CONVERGENCE HAS INDEED INCREASED...AND FAIRLY NICELY WITH 35 KTS
POINTING INTO THE NRN LOWER. THIS HAS ALLOWED SCATTERED STORMS TO
FIRE OFF SOUTH OF TVC AND ALONG PORTIONS OF M-55. FURTHER NORTH
INTO EASTERN UPPER...AND FURTHER AWAY FROM THE BETTER
FORCING/ADVECTIONS...NOT MUCH HAS GONE ON. EARLIER BATCH OF
SHOWERS AND STORMS REALLY FELL APART DUE TO THE DRYNESS OF THE
ATMOSPHERE...AND DUE TO THE DEVELOPMENT OF THE CONVECTION TO OUR
WEST.

ADDITIONAL STORMS ARE EXPECTED TO FIRE THROUGH DAYBREAK AND
FURTHER INTO NRN LOWER...BUT NO MORE THAN SCATTERED ACTIVITY. THE
CONVECTION UPSTREAM IS REALLY CHOKING OFF ANY MOISTURE/INSTABILITY
ADVECTION INTO EASTERN UPPER...AND BELIEVE THAT THUNDER MAY BE
HARD TO COME BY UP THERE. TRENDS FOR THE LATER MORNING HOURS WILL
BE THE TYPICAL EXPECTATION OF NOCTURNAL LLJ CONVECTION. THE LOW
LEVEL JET WILL MIX OUT...REDUCING THE FORCING...AND THE ACTIVITY
WILL WANE. WITHOUT DEEP ATMOSPHERIC MOISTURE/CLOUDS AROUND...DO
BELIEVE MODEL DEPICTIONS OF LOW PRESSURE LIFTING INTO ONTARIO
HAVING LITTLE DIFFICULTY IN ALLOWING THE WARM FRONT TO SURGE
NORTHWARD INTO NRN LOWER TODAY. THIS NORTHWARD PROGRESS MAY GET
HALTED BY A WEAKENING SFC LOW...AS WELL AS THE COLDER GREAT LAKES.
THUS...THE SURGE OF WARM AIR IS EXPECTED TO HOLD UP AROUND THE
STRAITS AND ALONG THE NE LOWER COASTLINE THIS AFTERNOON.
TEMPERATURES WILL SOAR INTO THE 80S AND EVEN LOW 90S ACROSS NRN
LOWER...THE RISE POSSIBLY SLOWED BY MORNING CLOUDINESS. HIGHS WILL
GET INTO THE MIDDLE 70S AGAIN IN EASTERN UPPER...WITH A STILL
SOUTHEAST KICK TO THE WINDS BRINGING IN COOLER AIR FROM THE LAKES.

THE EVENING WILL START OUT THIS WAY...WHILE THE LOW LEVEL JET
RAMPS UP AGAIN ACROSS WISCONSIN. BELIEVE THERE IS A GOOD CHANCE
THAT CONVECTION WILL BE ABLE TO DEVELOP NORTH OF THIS WARM FRONT.
CONFIDENCE IS CERTAINLY NOT HIGH...AS IT RARELY IS WITH CONVECTION
ANYWAY. HOWEVER...CAN SEE EASTERN UPPER...DOWN ALONG NE LOWER
MICHIGAN GETTING INTO AT LEAST SOME EVENING CONVECTION BEFORE
DEEPER SOUTHERLY FLOW AND THE REVAMPED LLJ ARE ABLE TO SHOVE THIS
WARM FRONT THROUGH THE STABLE/COLDER LAKE WATERS. DID DIMINISH
CHANCES FOR RAIN LATER AT NIGHT...BUT AT LEAST HELD ONTO THE
CHANCE FOR STORMS INTO MONDAY...AS ANY DEVELOPING STORMS WILL WANT
TO DIVE SOUTHWARD AND INTO THE GREATER MOISTURE/INSTABILITY LIKE
THE CURRENT CONVECTION IN WISCONSIN. A MILD NIGHT FOR SURE...WITH
LOWS ONLY FALLING INTO THE UPPER 50S NORTH...AND THE LOW TO MID
60S IN NRN LOWER.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 450 AM EDT SUN MAY 27 2012

THE VERY WARM TEMPERATURES WILL CONTINUE INTO MONDAY. A COLD FRONT
WILL THEN MOVE THROUGH MONDAY NIGHT WITH AN UNSEASONABLY COOL UPPER
LEVEL TROUGH BRINGING SHARPLY COOLER AIR ALONG WITH SMALL CHANCES
FOR LIGHT SHOWERS FOR THE MID AND LATE WEEK PERIODS. THE MAIN LONG
TERM FORECAST CONCERNS REVOLVE AROUND POPS AND TEMPERATURES
ESPECIALLY MONDAY AND TUESDAY.

MONDAY INTO MONDAY NIGHT...THE AREA OF LOW PRESSURE WILL MOVE OUT OF
THE NORTHERN PLAINS...THEN ACROSS THE NORTHERN GREAT LAKES REGION
MONDAY NIGHT. THE ASSOCIATED SURFACE WARM FRONT WILL CONTINUE TO
MAKE SLOW PROGRESS ACROSS THE REGION. AT THIS POINT IT LOOKS LIKE IT
WILL BE IN THE VICINITY OF THE STRAITS MONDAY MORNING BEFORE LIFTING
ACROSS EASTERN UPPER BY AFTERNOON. MEANWHILE...THE SURFACE COLD
FRONT WILL MOVE THROUGH EARLY MONDAY NIGHT. WILL HAVE LOW CHANCE
POPS ACROSS EASTERN UPPER MONDAY MORNING THEN INCREASE POPS LATE IN
THE DAY ACROSS WESTERN ZONES (TO LIKELY) AS THE COLD FRONT
APPROACHES. LIKELY POPS ACROSS THE EASTERN FORECAST AREA MONDAY
EVENING WITH LINGERING CHANCE POPS IN THE WEST. POPS WILL THEN DROP
OFF LATE. HIGHS OF WELL INTO THE 80S INTO THE LOWER 90S ARE STILL
EXPECTED ACROSS NORTHERN LOWER WITH THE LOWER TO MIDDLE 80S ACROSS
EASTERN UPPER. LOWS RANGING FROM THE UPPER 40S NORTHWEST TO THE
LOWER 60S SOUTHEAST.

TUESDAY...THE ROCKIES SYSTEM WEAKENS WHILE MOVING AWAY FROM THE
REGION. EXTENDED MODELS ARE THEN IN GOOD AGREEMENT THAT AN UPPER
LEVEL TROUGH APPROACHES FROM THE NORTHWEST LATE. THEREFORE...WILL
HAVE LOW CHANCE POPS ACROSS EASTERN UPPER IN THE AFTERNOON. NOT
NEARLY AS WARM WITH HIGHS RANGING FROM THE MIDDLE 60S NORTH TO THE
MIDDLE 70S SOUTHEAST.

TUESDAY NIGHT INTO WEDNESDAY...THE UPPER LEVEL TROUGH MOVES ACROSS
THE REGION AS A VERY CHILLY SHOT OF AIR DROPS DOWN FROM THE
NORTHWEST (850 MB TEMPS FALL TO NEAR 0 C). SO WILL CONTINUE WITH LOW
CHANCE POPS AND MUCH COOLER TEMPERATURES. LOWS IN THE 40S TO AROUND
50 AND HIGHS ONLY RANGING FROM THE UPPER 40S TO LOWER 60S SOUTHEAST.

THURSDAY THROUGH SATURDAY...THE UNSEASONABLY COOL UPPER LEVEL TROUGH
CONTINUES TO BE IN CONTROL FOR THE REMAINDER OF THE FORECAST.
MEANWHILE...LOW PRESSURE MOVES BY TO THE SOUTHEAST FRIDAY. MODEL
CONSENSUS IS FOR MOISTURE FROM THIS SYSTEM TO REMAIN OFF TO OUR EAST
SO WILL ONLY HAVE SLIGHT CHANCE POPS ACROSS NORTHERN LOWER. HIGHS IN
THE UNSEASONABLY COOL UPPER 50S TO MIDDLE 60S FOR BOTH THURSDAY AND
FRIDAY AND THE MIDDLE 60S TO LOWER 70S SATURDAY. LOWS RANGING FROM
THE CHILLY UPPER 30S TO MIDDLE 40S...WITH A TOUCH OF FROST STILL
EVEN POSSIBLE WEDNESDAY AND THURSDAY NIGHTS.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 221 AM EDT SUN MAY 27 2012

VFR CONDITIONS WILL REMAIN THE RULE THRU SUNDAY NIGHT DESPITE THE
DEVELOPMENT OF NMRS SHOWERS AND STORMS OVERNIGHT THRU THE MORNING.
CONVECTION WILL BE DRIVEN BY A SERIES OF SHORT WAVES RIDING ALONG
AND NORTH OF THE APPROACHING WARM FRONT...AND FUELED BY INCREASING
850 MB THETA E RIDGING AS WELL AS INCREASING ELEVATED INSTABILITY AS
THE WARM FRONT DRAWS CLOSER. WINDS JUST OFF THE DECK WILL INCREASE
LATE TONIGHT INTO THE MORNING AS THE ERN EDGE OF A LOW LEVEL JET
LEANS INTO THE REGION. E/SE SURFACE WINDS BELOW 10 KTS WILL SHIFT TO
THE S/SW BY SUNDAY AFTERNOON AS THE WARM FRONT LIFTS THRU NRN LWR
MICHIGAN.

&&

.MARINE...
ISSUED AT 450 AM EDT SUN MAY 27 2012

SOUTHERLY WINDS WILL GENERALLY REMAIN BELOW ADVISORY LEVELS
THROUGH TUESDAY...DUE TO IMPRESSIVE OVER WATER STABILITY. THERE
WILL BE SOME STRONGER FLOW ALOFT TONIGHT INTO MONDAY AHEAD OF A
COLD FRONT...SO MAYBE A FEW LOCATIONS ALONG THE LAKE MICHIGAN
SHORE COULD SEE SOME 25KT GUSTS AIDED BY COASTAL CONVERGENCE.
A SECONDARY COLD FRONT ARRIVES TUESDAY NIGHT WITH STRONG COLD
ADVECTION AND A SWITCH TO INSTABILITY OVER THE LAKES. AGAIN...IT
MAY BE A BIT GUSTY...BUT ATTM...ADVISORY LEVEL GUSTS ARE NOT
ANTICIPATED.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.

&&

UPDATE...MB
SYNOPSIS...AS
SHORT TERM...SD
LONG TERM...AS
AVIATION...MR
MARINE...SD
Hazardous weather outlook, May 27, 4:35 AM EST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
535 AM EDT SUN MAY 27 2012

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
281245-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
535 AM EDT SUN MAY 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL AFFECT THE GRAND TRAVERSE BAY REGION
OVER TOWARD THE SAGINAW BAY THROUGH DAYBREAK. THE REMAINDER OF THE
DAY WILL FEATURE A SMALL CHANCE FOR THUNDERSTORMS...PRIMARILY
ACROSS EASTERN UPPER MICHIGAN. NONE OF THE STORMS ARE EXPECTED TO
BE SEVERE.

THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS TONIGHT ACROSS
EASTERN UPPER...AND PORTIONS OF NORTHEAST LOWER MICHIGAN. THESE
STORMS ARE ALSO NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT WILL SWING THROUGH NORTHERN MICHIGAN MONDAY AFTERNOON
AND MONDAY NIGHT. THIS WILL BRING ANOTHER CHANCE FOR
THUNDERSTORMS.

THERE IS A CHANCE FOR FROST IN SEVERAL COMMUNITIES IN NORTHERN
MICHIGAN WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SMD

In the hours before

Local storm report, May 27, 11:11 AM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1211 PM EDT SUN MAY 27 2012

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HAIL             5 WNW INTERLOCHEN       44.68N  85.84W
05/27/2012  M0.25 INCH       BENZIE             MI   PUBLIC

&&

EVENT NUMBER APX1200624

JSL
Local storm report, May 27, 11:18 AM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1218 PM EDT SUN MAY 27 2012

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HAIL             ARCADIA                 44.51N  86.23W
05/27/2012  M0.25 INCH       MANISTEE           MI   PUBLIC

&&

EVENT NUMBER APX1200625

JSL
Local storm report, May 27, 11:25 AM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1225 PM EDT SUN MAY 27 2012

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1151 AM     TSTM WND GST     2 SE TRAVERSE CITY      44.73N  85.57W
05/27/2012  M49 MPH          GRAND TRAVERSE     MI   ASOS

            CHERRY CAPITAL AIRPORT

&&

EVENT NUMBER APX1200627

HALBLAUB
Local storm report, May 27, 11:36 AM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1236 PM EDT SUN MAY 27 2012

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1234 PM     HAIL             LOVELLS                 44.81N  84.47W
05/27/2012  M0.50 INCH       CRAWFORD           MI   SPOTTER

&&

EVENT NUMBER APX1200628

HALBLAUB
Special weather statement, May 27, 11:39 AM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1239 PM EDT SUN MAY 27 2012

MIZ023-024-027>030-032>035-271715-
ALCONA MI-ALPENA MI-CRAWFORD MI-KALKASKA MI-MISSAUKEE MI-MONTMORENCY
MI-OGEMAW MI-OSCODA MI-ROSCOMMON MI-WEXFORD MI-
1239 PM EDT SUN MAY 27 2012

...SPECIAL WEATHER STATEMENT FOR THUNDERSTORMS...

AT 1232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF THUNDERSTORMS...EXTENDING FROM ATLANTA TO GAYLORD TO
LAKE CITY. THE STORM WERE MOVING SOUTHEAST AT 35 MPH.

TRAINED WEATHER SPOTTERS HAVE REPORTED...HAIL TO ONE-HALF INCH IN
DIAMETER AND WIND GUSTS UP TO 40 MPH...WITH WITH THESE STORMS.
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING CAN ALSO BE EXPECTED WITH
THUNDERSTORMS TODAY.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  CADILLAC...
  LAKE CITY...
  MIO...
  HOUGHTON LAKE...
  MOORESTOWN...
  MITCHELL STATE PARK...
  NORTH HIGGINS LAKE PARK...
  RED OAK...
  HIGGINS LAKE...
  MCBAIN...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
Special weather statement, May 27, 12:07 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
107 PM EDT SUN MAY 27 2012

MIZ029-030-032>036-271745-
ALCONA MI-IOSCO MI-MISSAUKEE MI-OGEMAW MI-OSCODA MI-ROSCOMMON
MI-WEXFORD MI-
107 PM EDT SUN MAY 27 2012

...SPECIAL WEATHER STATEMENT FOR THUNDERSTORMS...

AT 1259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS...ALONG A LINE FROM OSSINEKE TO ST. HELEN TO CADILLAC.
THE STORMS WERE MOVING EAST TO SOUTHEAST AT 25 MPH.

HAIL TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 35 MPH ARE
EXPECTED WITH THESE STORMS. HEAVY RAIN AND FREQUENT DANGEROUS
LIGHTNING CAN ALSO BE EXPECTED.

THESE STORMS WILL BE NEAR...
FALMOUTH AROUND 115 PM EDT.
HOUGHTON LAKE AROUND 120 PM EDT.
MCBAIN AROUND 120 PM EDT.
PRUDENVILLE AND CURTISVILLE AROUND 125 PM EDT.
ROSE CITY AROUND 130 PM EDT.
LUPTON AROUND 135 PM EDT.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

The radar

The NCL Michigan radar (KAPX), 123 km away, was scanning. The volume nearest the first event began at 17:13 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Manistee

When
May 27, 12:15 PM EST
Where
Manistee County, 0.69 mi N of Wellston
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
44.230, -85.950

Thunderstorm Wind, Arenac

When
May 27, 2:35 PM EST
Where
Arenac County, 1.94 mi SSE of Omer
Measured
50 kt (58 mph) estimated gust
Injuries
4 direct, 0 indirect
Property damage
$27,000
Reported by
Broadcast Media
Coordinates
44.026, -83.831

A large tree fell onto two RV's at the Big Bend Campground on Conrad Rd, near Omer. One RV was destroyed, the other suffered only minor damage. Four campers inside one of the trailers were injured, thankfully none of them seriously.

Hail, Charlevoix

When
May 27, 3:09 PM EST
Where
Charlevoix County, 2.81 mi S of Boyne City Muni Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.160, -84.990

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386306, 386309, 386307.